Nebraska, 2004

Damaging Winds in Nebraska, June 4, 2004

June 4, 2004 · NWS GLD · 2 events in 2 counties and zones

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 4, 12:47 PM MST, 5 hours 36 minutes earlier.

Area forecast discussion, Jun 4, 12:47 PM MST, 5 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
147 PM MDT FRI JUN 4 2004

.SHORT TERM...(TONIGHT THROUGH MONDAY)
NORTHWEST FLOW ALOFT TO CONTINUE TONIGHT AND INTO SATURDAY...OVER
MOIST SOUTHEASTERLY SURFACE FLOW. DEEP LAYER SHEAR WILL ONCE AGAIN
SUPPORT ORGANIZED SEVERE THUNDERSTORM DEVELOPMENT...ESPECIALLY EARLY
TONIGHT. NORTHWEST FLOW WILL BEGIN TO BREAK DOWN OVER THE WEEKEND AS
RIDGE MOVES EASTWARD AHEAD OF DIGGING PACIFIC NORTHWEST SYSTEM.
CHANCES FOR ORGANIZED SEVERE THUNDERSTORMS WILL DIMINISH BY SUNDAY.

TONIGHT...VORTICITY MAXIMUM NOTED ON WATER VAPOR OVER NORTHEAST UTAH
WILL TOP THE RIDGE AXIS THIS AFTERNOON AND EJECT OVER THE HIGH
PLAINS TONIGHT. THUNDERSTORMS WILL INITIATE WITH DAYTIME HEATING
OVER THE CHEYENNE RIDGE AND PALMER DIVIDE IN COLORADO AND THEN
PROPAGATE EAST SOUTHEASTWARD INTO A VERY UNSTABLE ENVIRONMENT
FORECAST TO BE IN PLACE OVER THE TRI STATE AREA (CAPE AROUND 3000
J/KG...BRN SHEAR AROUND 100...0-3 KM STORM RELATIVE SHEAR AROUND
150). THESE PARAMETERS SUGGEST A FEW SUPERCELLS POSSIBLE. SEVERE
THREAT EARLY MAY EVOLVE INTO A HEAVY RAIN EVENT BY LATE EVENING
GIVEN SLOW STORM MOVEMENT (0-6 KM MEAN WIND/RIGHT MOVERS LESS THAN
10 KTS) AND VERY MOIST ATMOSPHERE (PRECIPITABLE WATER VALUES NEAR
130% OF NORMAL AND DEW POINTS STEADILY RISING INTO THE LOWER 60S).
STORMS/MCS WILL SLOWLY MOVE EASTWARD THROUGH THE OVERNIGHT HOURS.

SATURDAY...ETA/RUC FORECASTING COOL FRONT TO SLOWLY MOVE SOUTHEAST
ACROSS THE FORECAST AREA. CONVERGENCE ALONG THE FRONT SHOULD BE THE
FOCUS FOR THUNDERSTORM DEVELOPMENT BY EARLY AFTERNOON OVER SOUTH AND
EASTERN PARTS OF THE AREA. CANNOT RULE OUT AN ISOLATED STORM IN POST
FRONTAL UPSLOPE ENVIRONMENT. MOST UNSTABLE AIR WILL BE AHEAD OF THE
FRONT...WITH ONLY A SLIGHT SEVERE THREAT ANTICIPATED NEAR THE
BOUNDARY.

SUNDAY...MODEST MOISTURE RECOVERY EXPECTED BY LATE AFTERNOON IN
EASTERN COLORADO IN UPSLOPE REGIME...WHERE MUCAPE CAPE VALUES
FORECAST BY ETA TO BE AROUND 500 J/KG IN THE FAR WESTERN AREAS.
700-500 MB LAPSE RATES STEEPEN AS WELL...AND WITH DAYTIME HEATING
ISOLATED STORMS MAY DEVELOP OVER THE HIGHER TERRAIN. WEAK 0-6KM MEAN
WIND AROUND 10 KTS SHOULD PREVENT THE STORMS FROM MAKING IT TO THE
KANSAS STATE LINE BEFORE THEY DISSIPATE WITH THE LOSS OF DAYTIME
HEATING.

&&

.LONG TERM...(TUESDAY THROUGH FRIDAY)
STRONG UPPER TROUGH WILL DIG INTO THE GREAT BASIN ON TUESDAY AND
THEN LIFT NORTHEAST ACROSS THE NORTHERN ROCKIES WEDNESDAY AND
THURSDAY BEFORE EMERGING OVER THE NORTHERN PLAINS ON FRIDAY. GFS AND
ECMWF IN FAIRLY GOOD AGREEMENT...WITH ECMWF SLIGHTLY SLOWER AND MORE
NORTHERLY WITH THE TRACK OF THE SYSTEM...SUGGESTING THE CENTRAL HIGH
PLAINS WILL BE DRY SLOTTED. PRIMARY SURFACE FEATURE WILL BE LEE SIDE
TROUGH OVER EASTERN COLORADO. TEMPERATURES WILL BE MUCH ABOVE NORMAL
THROUGH THE PERIOD WITH 850 MB TEMPERATURES IN THE UPPER 20S TO
LOWER 30S CELSIUS SUPPORTING HIGHS WELL INTO THE 90S THROUGH
THURSDAY. AS FOR CONVECTION...700 MB TEMPERATURES WILL BE NEAR OR
ABOVE 15C THIS PERIOD...A MODERATE TO STRONG CAP.  MOISTURE AXIS
FORECAST TO GRADUALLY SHIFT EASTWARD. THERE ARE SIGNALS THAT THE
NOCTURNAL LOW LEVEL JET WILL BE ACTIVE THIS PERIOD...WITH LIFT
MAXIMIZED IN NEBRASKA ON THE NOSE OF THE JET. THERE WILL ALSO BE
OCCASIONAL DISTURBANCES MOVING THROUGH THE SOUTHWEST FLOW ALOFT.
700-500 MB LAPSE RATES WILL BE VERY STEEP IN THE WEST...SO IF THE
CAP DOES BREAK VIGOROUS UPDRAFTS WILL DEVELOP. IN SUMMARY...LIMITED
MOISTURE AND STRONG CAP WILL ACT TO SUPPRESS CONVECTION BUT THE
NOCTURNAL JET AND WEAK UPPER LEVEL SYSTEMS MAY BE ENOUGH TO OVERCOME
THOSE FACTORS. IN ADDITION...THIS WILL BE A CLIMATOLOGICALLY FAVORED
TIME FOR SEVERE WEATHER. A LOW CONFIDENCE SLIGHT CHANCE POP SEEMS TO
BE WARRANTED EACH DAY.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.

&&

JDK
Hazardous weather outlook, Jun 4, 9:19 AM MST, 9 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1019 AM MDT FRI JUN 4 2004

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-051200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
THIS EVENING ACROSS THE TRI STATE AREA. SCATTERED THUNDERSTORMS WILL
DEVELOP THIS AFTERNOON NEAR A TROUGH OF LOW PRESSURE IN EASTERN
COLORADO. STORMS WILL THEN MOVE SLOWLY EAST INTO WESTERN KANSAS AND
EXTREME SOUTHWEST NEBRASKA DURING THE LATE AFTERNOON AND EVENING.
THE GREATEST THREAT WILL BE LARGE HAIL AND DAMAGING WINDS.
ALSO...DUE TO THE EXPECTED SLOW MOVEMENT OF THESE STORMS THERE IS A
POTENTIAL FOR LOCALIZED HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE A CHANCE FOR THUNDERSTORMS EACH AFTERNOON AND EVENING
AS A MOIST SOUTHEAST FLOW AT THE SURFACE INTERACTS WITH WEAK UPPER
LEVEL DISTURBANCES MOVING OVER THE CENTRAL HIGH PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

FS

In the hours before

Special weather statement, Jun 4, 1:35 PM MST, 4 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
235 PM MDT FRI JUN 4 2004

COZ090>092-KSZ001-002-013-014-027-028-041-042-NEZ079-080-050200-
CHEYENNE CO-CHEYENNE KS-DUNDY-GREELEY-HITCHCOCK-KIT CARSON-LOGAN-
RAWLINS-SHERMAN-THOMAS-WALLACE-WICHITA-YUMA-
755 PM MDT (855 PM CDT) FRI JUN 4 2004

...SEVERE THUNDERSTORM WATCH EXTENDED UNTIL 10 PM CDT FOR A PORTION
OF THE TRI STATE AREA...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS EXTENDED THE SEVERE
THUNDERSTORM WATCH FOR ONE HOUR FOR THE FOLLOWING COUNTIES. IN
EXTREME SOUTHWEST NEBRASKA...HITCHCOCK. AND IN NORTHWEST
KANSAS...RAWLINS...THOMAS...LOGAN AND WICHITA.

THE SEVERE THUNDERSTORM WATCH ISSUED EARLIER THIS AFTERNOON WILL BE
ALLOWED TO EXPIRE AT 8 PM MDT (9PM CDT) FOR WESTERN PORTIONS OF THE
TRI STATE AREA.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE
FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. HAIL TO 2.5
INCHES IN DIAMETER...WIND GUSTS TO 70 MPH...AND DANGEROUS LIGHTNING
ARE POSSIBLE IN THE WATCH AREA. IF SEVERE WEATHER IS OBSERVED...OR A
WARNING IS ISSUED...SEEK SHELTER IN AN INTERIOR ROOM.

JDK
Local storm report, Jun 4, 5:49 PM MST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
649 PM MDT FRI JUN 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND GST     8 NE IDALIA             39.78N 102.19W
06/04/2004  60 MPH           YUMA               CO   TRAINED SPOTTER

0636 PM     TSTM WND GST     12 W GOODLAND           39.35N 101.93W
06/04/2004  58 MPH           SHERMAN            KS   TRAINED SPOTTER

&&

BOYD
Local storm report, Jun 4, 5:51 PM MST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
651 PM MDT FRI JUN 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             TRIBUNE                 38.47N 101.75W
06/04/2004  0.88 INCH        GREELEY            KS   TRAINED SPOTTER

&&

BOYD
Local storm report, Jun 4, 5:53 PM MST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
653 PM MDT FRI JUN 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0651 PM     HAIL             1 E TRIBUNE             38.47N 101.74W
06/04/2004  1.00 INCH        GREELEY            KS   LAW ENFORCEMENT

&&

BOYD
Local storm report, Jun 4, 6:18 PM MST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
718 PM MDT FRI JUN 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0626 PM     TORNADO          5 S TRIBUNE             38.40N 101.75W
06/04/2004  F0               GREELEY            KS   PUBLIC

            TORNADO BRIEFLY TOUCHED DOWN THEN WENT BACK UP.

&&

BOYD

The radar

The Goodland radar (KGLD), 77 km away, was scanning. The volume nearest the first event began at 01:25 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dundy

When
June 4, 6:23 PM MST
Where
Dundy County, Benkelman
Measured
51 kt (59 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.050, -101.533

Dundy City School AWS site

Thunderstorm Wind, Hitchcock

When
June 4, 6:48 PM MST
Where
Hitchcock County, 1 mi N of Stratton
Measured
54 kt (62 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
40.167, -101.233

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2004Every state in 2004This day in weather historyWarnings in Nebraska, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5402559, 5402560.